Alabama, 2021

Tornado and Flash Flooding in Alabama, May 4 to 5, 2021

May 4 to 5, 2021 · NWS HUN · 18 events in 6 counties and zones

A complex of thunderstorms dropped southeast from Tennessee. Outflow from these thunderstorms produced new strong to severe thunderstorms over north Alabama during the mid to late morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A complex of thunderstorms dropped southeast from Tennessee. Outflow from these thunderstorms produced new strong to severe thunderstorms over north Alabama during the mid to late morning hours. There were several reports of wind damage, including a measured wind gust of 58 mph at the Huntsville International Airport. An EF-0 tornado produced a short track of damage in Higdon. Rainfall of 1 to 3 inches fell in a very short period of time producing brief flash flooding as well on the north side of the Quad Cities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 4, 4:59 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 4, 4:59 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
559 AM CDT Tue May 4 2021

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 232 AM CDT Tue May 4 2021

This morning, an ongoing storm complex in Arkansas is pushing into
Tennessee, as of this writing at 2 AM. Additionally, a secondary MCS
tracking through southwestern AR into TX is starting to merge with
the more severe line to the northeast. As a result, we expect a large
MCS to track trough the MS Valley into the Southeast this morning.
Timing the current line of storms has it approaching NW Alabama
around 5 AM, but southwesterly forward-propagating Corfidi vectors
and mean flow increase heading into the morning hours, so we expect
the most severe portion of the line to track northeast of the TN
Valley. A severe thunderstorm watch has been issued to our northwest,
and we do not expect expansion into our area. While we cannot rule
out a stray strong to severe storm this morning with this line,
forecast soundings indicate a capping inversion just above the
surface, keeping this line of storms elevated. A capping inversion
was observed in the 06z OHX sounding, and this is not expected to
erode this morning ahead of this first line of storms.

Behind this storm complex, a surface low pressure system and
attendant cold front approach the TN Valley from the Southern Plains.
We expect daytime heating to allow for surface-based convection in
the late morning, and ample instability for convection to capitalize
on. While there is still the potential for severe storms this
afternoon, an additional scenario is coming into play, which keeps
most severe convection at least south of the TN river, if not south
of the TN Valley altogether. The second line of storms this afternoon
and evening is mostly likely to be severe along and south of where
the morning line of storms decays and sets up a differential heating
boundary. With deterministic and ensemble guidance supporting a more
southerly track of the surface low, there is decreasing confidence
that the severe potential with the second line of storms will extend
northward into the TN Valley. This afternoon is a time to be
vigilant with mesoscale analysis to determine whether we will see
mostly rain with a few thunderstorms, or a severe line of storms
capable of widespread damaging winds, hail, and tornadoes. Heavy
rainfall will be a threat, regardless, and localized flash flooding
will be possible with multiple rounds of showers and storms.

.SHORT TERM...(Tonight through Thursday)
Issued at 232 AM CDT Tue May 4 2021

As the second line of storms pushes east of the TN Valley this
evening, lingering rainfall will be possible overnight. Additional
shower development is possible ahead of the approaching cold front,
but these are not expected to bloom into thunderstorms, much less
strong to severe convection. Increasing cold air advection will drop
overnight temperatures tonight near daily averages in the mid to
upper 50s. Surface high pressure over the Mid-Mississippi Valley and
zonal flow aloft will create a pleasant forecast for mid week, with
highs in the low 70s and mostly clear skies.

.LONG TERM...(Thursday night through Monday)
Issued at 232 AM CDT Tue May 4 2021

On Thursday night, a shortwave trough will push through the Ohio
Valley and sweep a weak cold front through the region. While isolated
showers are possible in TN, this is unlikely, so stayed with a dry
forecast for late this week. Reinforcing weak CAA will keep highs on
Friday in the upper 60s to low 70s, but then warm into the upper 70s
on Saturday. As this shortwave trough lifts into the Northeast,
zonal flow is reestablished. Several impulses traverse the zonal flow
late this weekend into early next week, bringing additional chances
for multiple rounds of showers and storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 600 AM CDT Tue May 4 2021

Scattered to numerous showers and storms will overspread the region
with MVFR decks this morning ahead of an approaching line of storms.
Occasional gusts up to 30-40 kts are possible, and some of these
storms may be severe with hail, damaging winds, and heavy rainfall.
After a brief break late this morning into the early afternoon, a
second round of strong to severe storms will be possible. Today is a
day where many amendments and convective airport weather warnings
will be issued. Expect IFR or LIFR conditions in any thunderstorms.
Behind the second line of storms, IFR ceilings may develop late
tonight into early tomorrow morning. Showers may linger overnight,
but confidence was too low to include at this time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...30
SHORT TERM...30
LONG TERM...30
AVIATION...30

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 4, 2:41 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
341 AM CDT Tue May 4 2021

ALZ001>010-016-TNZ076-096-097-050000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
341 AM CDT Tue May 4 2021

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Today.
Two rounds of thunderstorms are expected today. The first will occur
this morning, with gusty winds and small hail the most likely
hazards. A severe thunderstorm with damaging wind or large hail
remains possible.

A greater risk of strong to severe thunderstorms exists this
afternoon into the evening hours. Large hail, damaging winds, and
heavy rainfall will be the greatest threats. A tornado or two is also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

A few thunderstorms are possible Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible, especially this afternoon and evening.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

The radar

The Birmingham radar (KBMX), 100 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Cullman

When
May 4, 6:04 AM CST
Where
Cullman County, 2.88 mi WSW of Loretto
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.060, -86.969

A tree was knocked down at the intersection of CR 291 and CR 292.

Thunderstorm Wind, Cullman

When
May 4, 6:10 AM CST
Where
Cullman County, 1.79 mi NW of Good Hope
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.120, -86.890

Up to 5 power poles were knocked down along with trees at this location.

Thunderstorm Wind, Cullman

When
May 4, 6:58 AM CST
Where
Cullman County, 1.95 mi NNW of Good Hope
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.124, -86.888

A tree was knocked down at 2045 CR 222.

Thunderstorm Wind, Madison

When
May 4, 7:50 AM CST
Where
Madison County, 0.54 mi SW of Madison Co Jet Port
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.644, -86.786

Measured at the Huntsville International Airport.

Thunderstorm Wind, Marshall

When
May 4, 7:50 AM CST
Where
Marshall County, 0.27 mi SE of Arab
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.317, -86.496

Up to eight trees were knocked down in the county from southwest to northeast.

Thunderstorm Wind, Morgan

When
May 4, 7:56 AM CST
Where
Morgan County, 1.25 mi NNW of Hartselle
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.447, -86.938

A tree was knocked down on Sparkman Road near First Baptist Church in Hartselle.

Thunderstorm Wind, Jackson

When
May 4, 8:07 AM CST
Where
Jackson County, Langston
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.530, -86.080

A tree was knocked down. Time estimated by radar.

Thunderstorm Wind, Jackson

When
May 4, 8:08 AM CST
Where
Jackson County, 2.32 mi WNW of Tupelo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.764, -86.117

Trees were knocked down across Highway 79 at CR 21 south of Skyline.

Thunderstorm Wind, Jackson

When
May 4, 8:10 AM CST
Where
Jackson County, 1.7 mi ESE of Skyline
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.813, -86.091

Trees and power lines were knocked down at CR 107 at CR 241. Time estimated by radar.

Thunderstorm Wind, Marshall

When
May 4, 8:10 AM CST
Where
Marshall County, 3.29 mi ESE of Swearengin
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.546, -86.150

Up to eight trees were knocked down in the county from southwest to northeast.

Thunderstorm Wind, Jackson

When
May 4, 8:41 AM CST
Where
Jackson County, 0.72 mi N of Higdon
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.860, -85.632

A tree was knocked down on CR 318. Time estimated by radar.

Thunderstorm Wind, Jackson

When
May 4, 8:43 AM CST
Where
Jackson County, Higdon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.850, -85.630

A tree was uprooted damaging a fence and shed. Social media report through broadcast media. Time estimated by radar.

Thunderstorm Wind, Jackson

When
May 4, 8:44 AM CST
Where
Jackson County, Flat Rock
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Social Media
Coordinates
34.770, -85.700

A tree was knocked down in Flat Rock.

Tornado, Jackson

When
May 4, 8:44 AM CST to 8:45 AM CST
Where
Jackson County, 0.69 mi WSW of Higdon to 0.54 mi S of Higdon
Rating
EF0
Path length
0.55 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
34.844, -85.640

The Jackson County Emergency Management Agency surveyed a short tornado track in Higdon. The tornado touched down briefly west of County Road 320. A few trees were uprooted as the tornado moved east-southeast along County Road 320. A house on this road also sustained minor roof damage and a carport was destroyed. The tornado lifted just west of Highway 71.

Thunderstorm Wind, Jackson

When
May 4, 9:14 AM CST
Where
Jackson County, 0.22 mi SW of Swaim
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.868, -86.203

Trees and power lines were knocked down blocking a roadway.

Flash Flood, Marshall

When
May 4, 9:18 AM CST to 3:00 PM CST
Where
Marshall County, 0.9 mi NE of Saratoga to 0.5 mi NNE of Saratoga
Cause
Heavy Rain
Reported by
Public
Coordinates
34.260, -86.190

Flash flooding on Columbus Street in Albertville. At least 6 inches of water over the roadway. Report relayed via social media.

Flash Flood, Dekalb

When
May 4, 9:22 AM CST to 3:00 PM CST
Where
Dekalb County, 1.33 mi ESE of Rainsville to 1.71 mi ESE of Rainsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.490, -85.850

Intersection of Highway 75 and Highway 35 in Rainsville has between 1 and 1.5 feet of water covering the roadway.

Flash Flood, Marshall

When
May 4, 9:50 AM CST to May 5, 4:00 PM CST
Where
Marshall County, 0.57 mi E of Boaz to 1.76 mi S of Boaz
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.200, -86.160

Portions of 6 city streets were under water, with around 3 feet of water over the roads at one point.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyThe tornado archive for Alabama, 2021Warnings in Alabama, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958365, 958366, 958367, 958368, 958378, 958369, 958371, 958372, 958373, 958379, 958374, 958375, 958376, 958561, 958377, 959723, 959724, 959725.